Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Springfield, MO

April 3, 2018Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 2018, 3:41 PM CDT for Oregon County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 3:41 PM CDT (20:41 UTC)
Expired
Apr 3, 2018, 4:15 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Springfield radar (KSGF), 197 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 3:49 PM CDTHAIL 1.754 Wsw Greer, MOSOCIAL MEDIA PICTURE OF GOLF BALL SIZE HAIL NORTH OF ALTON AND WEST-SOUTHWEST OF GREER.
Apr 3, 3:50 PM CDTHAIL 12 Wsw Greer, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 893 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
893 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WUUS53 KSGF 032041
SVRSGF
MOC149-032115-
/O.NEW.KSGF.SV.W.0022.180403T2041Z-180403T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
341 PM CDT TUE APR 3 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Oregon County in south central Missouri...

* Until 415 PM CDT

* At 341 PM CDT, a severe thunderstorm was located 8 miles west of
  Alton, or 13 miles north of Thayer, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Alton...                          Thomasville...
  Greer...                          Wilderness...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for south central
Missouri.

LAT...LON 3678 9112 3659 9113 3664 9161 3680 9158
      3683 9123 3682 9111
TIME...MOT...LOC 2041Z 267DEG 44KT 3672 9154 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
3 follow-up statements
583 
WWUS53 KSGF 032050
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
350 PM CDT TUE APR 3 2018

MOC149-032115-
/O.CON.KSGF.SV.W.0022.000000T0000Z-180403T2115Z/
Oregon MO-
350 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN OREGON COUNTY...

At 350 PM CDT, a severe thunderstorm was located over Alton, or 16
miles northeast of Thayer, moving east at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Alton...                          Wilderness...
Greer...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for south central
Missouri.

LAT...LON 3678 9112 3659 9113 3663 9151 3681 9143
      3683 9123 3682 9111
TIME...MOT...LOC 2050Z 267DEG 44KT 3673 9140 

HAIL...1.75IN
WIND...60MPH
 
$$

Wise
664 
WWUS53 KSGF 032104
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
404 PM CDT TUE APR 3 2018

MOC149-032115-
/O.CON.KSGF.SV.W.0022.000000T0000Z-180403T2115Z/
Oregon MO-
404 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN OREGON COUNTY...

At 403 PM CDT, a severe thunderstorm was located 7 miles southwest of
Handy, or 21 miles southwest of Van Buren, moving east at 50 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Wilderness...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for south central
Missouri.

LAT...LON 3678 9112 3659 9113 3663 9134 3682 9125
      3683 9123 3682 9111
TIME...MOT...LOC 2103Z 267DEG 44KT 3673 9119 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

Wise
029 
WWUS53 KSGF 032113
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
413 PM CDT TUE APR 3 2018

MOC149-032122-
/O.EXP.KSGF.SV.W.0022.000000T0000Z-180403T2115Z/
Oregon MO-
413 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OREGON COUNTY
WILL EXPIRE AT 415 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 800 PM CDT for south central
Missouri.

LAT...LON 3678 9112 3659 9113 3663 9134 3682 9125
      3683 9123 3682 9111
TIME...MOT...LOC 2112Z 267DEG 44KT 3674 9105 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:30 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 3, 2:30 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
230 PM CDT Tue Apr 3 2018

...Storms in South Central Missouri This Afternoon...
...Much Colder Air Returns Tonight and Again Friday...

.MESOSCALE DISCUSSION...
Issued at 210 PM CDT Tue Apr 3 2018

Storms were firing up along a cold front advancing across south
central Missouri early this afternoon. A continued gradual
intensification of storms is expected through mid afternoon across
far south central Missouri or southeast of a Salem to Gainesville
line before the front exits to the east. Mixed layer CAPE around
1500 J/KG and deep layer shear near 50 kts will support strong to
locally severe convection through 5 PM. There is a low risk for
a tornado but low level winds have veered and best low level shear
parameters will be east of the area.

&&

.SHORT TERM...(This evening through Wednesday Night)
Issued at 215 PM CDT Tue Apr 3 2018

Much colder air will overspread the region tonight with lows
falling into the middle and possibly even lower 20s. This will
bring a hard freeze to the entire area.

Surface high pressure will build into the Ozarks Wednesday
resulting in a tranquil but cool day. Lows will fall to near or
below freezing Wednesday night across the eastern Ozarks as
surface high pressure gradually shifts eastward.

.LONG TERM...(Thursday through Tuesday)
Issued at 215 PM CDT Tue Apr 3 2018

A brief warm up can be expected Thursday as southerly winds
return. However the warming trend will be short lived as another
unseasonably cold airmass arrives Friday. An amplifying upper
pattern with an upper level ridge along the west coast and a
deepening trough from Hudson Bay into the Eastern U.S. will send
another surge of cold Canadian air into the central and eastern
U.S.

A passing minor shortwave coupled with the entrance region of a
strong polar jet stream will bring a round to precipitation to the
Ozarks region Friday and Friday night while cold air moves in.
This will result in a transition from rain to snow or a wintry
mix by Friday night. Light snow accumulations are possible Friday
night.

Low temperatures Friday night could fall into the lower 20s
bringing another widespread hard freeze. The cool temperatures
will persist over the weekend with another chance of precipitation
arriving as early as Sunday. Overall below normal temperatures and
an active weather will continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 102 PM CDT Tue Apr 3 2018

Pilots can expect MVFR to locally IFR conditions this afternoon
but improving conditions from the west later today into this
evening. VFR conditions are expected tonight into Wednesday as
surface high pressure builds into the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from midnight tonight to 9 AM CDT Wednesday for
     MOZ055>058-066>071-077>083-088>098-101>106.

     Wind Advisory until 7 PM CDT this evening for MOZ066-077-078-088-
     089-093-094-101.

KS...Freeze Warning from midnight tonight to 9 AM CDT Wednesday for
     KSZ073-097-101.

     Wind Advisory until 7 PM CDT this evening for KSZ073-097-101.

&&

MESOSCALE...Foster
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, Apr 3, 1:07 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
107 PM CDT Tue Apr 3 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
107 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.
  Extreme Freeze risk.

DISCUSSION...

Scattered thunderstorms will develop across south central Missouri
this afternoon ahead of a strong cold front. A few strong to
severe storms will develop across far south central Missouri or
generally southeast of a line from Salem to Gainesville. The
strongest storms could produce hail to the size of quarters and
winds up to 60 mph. There is a limited risk for a tornado in far
south central Missouri. A higher risk for severe weather will
occur just east and southeast of the area.

Gusty south winds will shift to the west and northwest today with
frontal passage. Non thunderstorm wind gusts of 30 to 40 mph can
be expected.

A hard freeze can be expected tonight into Wednesday morning as
lows fall into the middle 20s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another risk for a frost or a light freeze is expected Wednesday
night into Thursday over eastern parts of the outlook area from
Rolla to West Plains.

Another area wide spread hard freeze will be possible again
Friday night into early Saturday morning.

A light dusting of snow may also be possible Friday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon across south
 central Missouri southeast of a Salem to Gainesville line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, Apr 3, 3:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             2 W WEST PLAINS         36.73N 91.89W
04/03/2018  E0.75 INCH       HOWELL             MO   EMERGENCY MNGR

&&
Local storm report, Apr 3, 3:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             POMONA                  36.87N 91.92W
04/03/2018  E1.00 INCH       HOWELL             MO   EMERGENCY MNGR

&&
Local storm report, Apr 3, 3:14 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             4 SW WEST PLAINS        36.68N 91.90W
04/03/2018  E1.00 INCH       HOWELL             MO   BROADCAST MEDIA

&&
Local storm report, Apr 3, 3:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             4 NW CAULFIELD          36.66N 92.15W
04/03/2018  E1.75 INCH       OZARK              MO   PUBLIC

            CLOUD 9 RANCH.

&&
Local storm report, Apr 3, 3:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             4 SW WEST PLAINS        36.68N 91.90W
04/03/2018  E0.88 INCH       HOWELL             MO   EMERGENCY MNGR

&&
Special weather statement, Apr 3, 3:27 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
327 PM CDT TUE APR 3 2018

MOZ106-032115-
Oregon MO-
327 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR OREGON COUNTY UNTIL 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of West Plains, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Alton...                          Koshkonong...
Thomasville...                    Rover...
Wilderness...                     Couch...
Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 800 PM CDT for south central
Missouri.

LAT...LON 3660 9113 3659 9167 3679 9168 3679 9166
      3681 9166 3689 9129 3688 9122 3683 9122
      3682 9112
TIME...MOT...LOC 2027Z 259DEG 32KT 3671 9171

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 10:59 PM CDTSpecial Weather StatementSGFPhelps46 min
Apr 3, 3:35 AM CDTFreeze WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more29 hr
Apr 3, 12:05 PM CDTWind AdvisorySGFBarton, Cedar, Dade, Jasper, Lawrence, McDonald and 2 more7 hr
Apr 3, 1:41 PM CDTSpecial Weather StatementSGFDent49 min
Apr 3, 2:31 PM CDTSpecial Weather StatementSGFDent14 min
Apr 3, 2:35 PM CDTSevere Thunderstorm WarningSGFDent25 min
Apr 3, 2:50 PM CDTSpecial Weather StatementSGFHowell40 min
Apr 3, 2:59 PM CDTSevere Thunderstorm WarningSGFHowell31 min
Apr 3, 3:09 PM CDTSevere Thunderstorm WarningSGFShannon15 min
Apr 3, 3:11 PM CDTSevere Thunderstorm WarningSGFHowell14 min
Apr 3, 3:27 PM CDTSpecial Weather StatementSGFOregon48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.